Hi All. I have been lurking here for a while and have learned a lot.
I was diagnosed with slow growing MAC several months ago.. I am being treated by a University of Chicago pulmologist who specializes in bronchiectasis and ntm . She's terrific and if anyone is looking for a specialist in the Chicago area, I would gladly recommend her. She started me on the 3 antibiotics and told me to bring in a sputum sample every month. I had to stop Rifampin due to severe abdominal pain. Apparently, patients have been doing just as well on Azithromycin and Ethambutol and trials are underway to determine whether Rifampin is needed. While it is too late to enroll me in the trial, my doctor is confident that I will do just as well without the Rifampin as with it. (She is currently running 4 different studies, has a resident and a Fellow assigned to her and, most important, I trust her.) My 2x a day airway clearance consists of a percussion vest, an aerobika and 3% saline (I can't tolerate 7%).
MAC has shown up in all 5 of the samples I have brought in so far. Sadly, the June sample also showed moderate pseudomonas along with at least two other bacteria. In the last two weeks, I had a pft (pulmonary function test) with 6 minute walk, a ct scan and a bronchoscopy with biopsies of a suspicious area in my right upper lobe. I am in the start up phase of Arikayce which hopefully will take care of the MAC, the pseudomonas and all the other nasty stuff (fingers crossed). I have spoken to a rep of the specialty pharmacy and verified insurance. My assigned coordinator sent me a welcome package and called yesterday. Once the medication has arrived (which should be soon), a nurse will come out to set me up and I will do the first dose in her presence.
I am very nervous with respect to the possible side effects. I remember reading in a discussion or two here a mention of Arikayce but I can't find it. I would love to hear from anyone who is taking this drug. Did you suffer any of the side effects? I understand that hoarseness is a common side effect but I am more worried about bronchospasm and coughing up blood.
Thank you for any personal experience with this drug.
Liked by Terri Martin, Volunteer Mentor